Alert archive / Colorado / Wind Advisories in 2012
Wind Advisory 6, NWS Grand Junction, CO
NWS Grand Junction, CO issued this wind advisory at Mar 6, 2012, 3:41 AM MST for Grand County, San Juan County, Utah; 4 counties in Colorado. It took effect at Mar 6, 2012, 11:00 AM MST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 6, 2012, 3:41 AM MST (10:41 UTC)
- In effect from
- Mar 6, 2012, 11:00 AM MST
- Expired
- Mar 6, 2012, 8:00 PM MST
- In force
- 9 hr
- Issued by
- NWS Grand Junction, CO
Counties Garfield County, CO, Moffat County, CO, Rio Blanco County, CO, Routt County, CO, Grand County, UT, San Juan County, UT
The radar
The Grand Junction radar (KGJX), 58 km from the middle of the area, began a volume at 10:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 10.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2453 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
432 WWUS75 KGJT 061041 NPWGJT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 341 AM MST TUE MAR 6 2012 ...STRONG WINDS WILL DEVELOP ACROSS SOUTHEAST UTAH... .A PACIFIC STORM WILL SWEEP INTO THE GREAT BASIN DURING THE DAY. A STRENGTHENING PRESSURE GRADIENT AHEAD OF THIS SYSTEM WILL GENERATE STRONG SOUTHWEST WINDS ACROSS SOUTHEAST UTAH THIS AFTERNOON AND EARLY THIS EVENING. NORTHEAST UTAH AND WESTERN COLORADO WILL EXPERIENCE BREEZY CONDITIONS. UTZ022-027-029-061845- /O.NEW.KGJT.WI.Y.0006.120306T1800Z-120307T0300Z/ SOUTHEAST UTAH-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- INCLUDING THE CITIES OF...BLANDING...BLUFF...MEXICAN HAT...MOAB... CASTLE VALLEY...THOMPSON SPRINGS 341 AM MST TUE MAR 6 2012 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING. * TIMING...LATE THIS MORNING THROUGH EARLY EVENING. * WINDS...SOUTHWEST WINDS 20 TO 25 MPH WITH GUSTS TO 45 MPH. * VISIBILITY...BLOWING DUST MAY REDUCE VISIBILITY FOR BRIEF PERIODS. * IMPACTS...STRONG BUFFETING WINDS WILL MAKE TRAVEL DIFFICULT AT TIMES ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE EXTRA CAUTION. PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION DUE TO WIND-BLOWN DUST. && $$
3 follow-up statements
309 WWUS75 KGJT 061841 NPWGJT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1141 AM MST TUE MAR 6 2012 ...STRONG WINDS EXPECTED ACROSS SOUTHEAST UTAH... .A PACIFIC STORM WILL STRENGTHEN ACROSS THE GREAT BASIN THIS AFTERNOON THROUGH THIS EVENING. AHEAD OF THIS STORM...A STRENGTHENING PRESSURE GRADIENT WILL GENERATE STRONG SOUTHWEST WINDS ACROSS EASTERN UTAH AND WESTERN COLORADO THROUGH EARLY THIS EVENING. THE STRONGEST WINDS ARE EXPECTED OVER SOUTHEAST AND EAST-CENTRAL UTAH. UTZ022-027-029-070300- /O.CON.KGJT.WI.Y.0006.000000T0000Z-120307T0300Z/ SOUTHEAST UTAH-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- INCLUDING THE CITIES OF...BLANDING...BLUFF...MEXICAN HAT...MOAB... CASTLE VALLEY...THOMPSON SPRINGS 1141 AM MST TUE MAR 6 2012 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * TIMING...THROUGH EARLY THIS EVENING. * WINDS...SOUTHWEST WINDS 20 TO 25 MPH WITH GUSTS TO 45 MPH. * VISIBILITY...BLOWING DUST MAY REDUCE VISIBILITY AT TIMES. * IMPACTS...STRONG BUFFETING WINDS WILL MAKE TRAVEL DIFFICULT AT TIMES ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE EXTRA CAUTION. PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION DUE TO WIND-BLOWN DUST. && $$
516 WWUS75 KGJT 061922 NPWGJT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1222 PM MST TUE MAR 6 2012 ...STRONG WINDS WILL CONTINUE ACROSS PORTIONS OF WESTERN COLORADO AND EASTERN UTAH... .A PACIFIC STORM WILL STRENGTHEN ACROSS THE GREAT BASIN THIS AFTERNOON THROUGH THIS EVENING. AHEAD OF THIS STORM...A STRENGTHENING PRESSURE GRADIENT WILL GENERATE STRONG SOUTHWEST WINDS ACROSS EASTERN UTAH AND WESTERN COLORADO THROUGH EARLY THIS EVENING. THE STRONGEST WINDS ARE EXPECTED OVER SOUTHEAST AND EAST- CENTRAL UTAH AND ACROSS NORTHWEST COLORADO. COZ001-002-070300- /O.EXA.KGJT.WI.Y.0006.000000T0000Z-120307T0300Z/ LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN... MEEKER 1222 PM MST TUE MAR 6 2012 ...WIND ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING. * TIMING...THROUGH EARLY THIS EVENING. * WINDS...SOUTHWEST WINDS 20 TO 25 MPH WITH GUSTS TO 50 MPH. * VISIBILITY...BLOWING DUST MAY REDUCE VISIBILITY AT TIMES. * IMPACTS...STRONG BUFFETING WINDS WILL MAKE TRAVEL DIFFICULT AT TIMES ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE EXTRA CAUTION. PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION DUE TO WIND-BLOWN DUST. && $$ UTZ022-027-029-070300- /O.CON.KGJT.WI.Y.0006.000000T0000Z-120307T0300Z/ SOUTHEAST UTAH-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- INCLUDING THE CITIES OF...BLANDING...BLUFF...MEXICAN HAT...MOAB... CASTLE VALLEY...THOMPSON SPRINGS 1222 PM MST TUE MAR 6 2012 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * TIMING...THROUGH EARLY THIS EVENING. * WINDS...SOUTHWEST WINDS 20 TO 25 MPH WITH GUSTS TO 45 MPH. * VISIBILITY...BLOWING DUST MAY REDUCE VISIBILITY AT TIMES. * IMPACTS...STRONG BUFFETING WINDS WILL MAKE TRAVEL DIFFICULT AT TIMES ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE EXTRA CAUTION. PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION DUE TO WIND-BLOWN DUST. && $$
379 WWUS75 KGJT 070258 NPWGJT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 758 PM MST TUE MAR 6 2012 COZ001-002-UTZ022-027-029-070400- /O.EXP.KGJT.WI.Y.0006.000000T0000Z-120307T0300Z/ LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-SOUTHEAST UTAH- ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN... MEEKER...BLANDING...BLUFF...MEXICAN HAT...MOAB...CASTLE VALLEY... THOMPSON SPRINGS 758 PM MST TUE MAR 6 2012 ...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING... WINDS HAVE SUBSIDED THIS EVENING SO THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this wind advisory went out at Mar 5, 8:37 PM MST, 7 hours 4 minutes earlier.
Area forecast discussion, Mar 5, 8:37 PM MST, 7 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 837 PM MST MON MAR 5 2012 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 346 PM MST MON MAR 5 2012 FLOW ALOFT WILL BECOME SOUTHWEST BY EARLY TUESDAY MORNING AHEAD OF A DIGGING UPPER LEVEL LOW DROPPING INTO THE GREAT BASIN. GRADIENTS TIGHTEN OUT AHEAD OF THIS SYSTEM WITH INCREASING SFC WINDS ACROSS THE REGION. WINDY TO VERY WINDY CONDITIONS WILL BRING THE WARMEST DAY OF THE YEAR SO FAR TO MOST OF THE FORECAST AREA...WITH LOWER VALLEYS TOPPING OUT IN THE 60S FOR THE FIRST TIME THIS SEASON. CURRENT MODELS INCREASING H7 WINDS INTO THE 35 TO 45 KT RANGE...WITH THE STRONGEST CORE OF WINDS STRETCHING FROM SOUTHEAST UTAH INTO NORTHWEST COLORADO. HOWEVER...HIGH CLOUDS INCREASE AND THICKEN THROUGH THE DAY...WHICH SHOULD INHIBIT MIXING SOMEWHAT...SO NOT ANTICIPATING WIDESPREAD HIGH WINDS FOR A WATCH...BUT GUSTS APPROACHING ADVISORIES LEVELS POSSIBLE. WILL CONTINUE TO MONITOR THIS SITUATION. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 346 PM MST MON MAR 5 2012 MODELS IN GOOD AGREEMENT INITIALLY...CUTTING OFF A SOUTHERN BRANCH LOW OVER SOUTHERN NV TUE EVENING. THE LOW THEN SLOWLY MOVES TO A POSITION JUST SOUTHWEST OF THE 4-CORNER BY WED EVENING. MODELS STILL SHOW A LITTLE DIFFERENCE IN PLACEMENT/TIMING AT THIS POINT...BUT OVERALL CONFIDENCE HAS INCREASED THROUGH WED NIGHT. THE GFS HAS CONSISTENTLY BEEN A LITTLE FASTER THAN THE ECMWF/NAM. IN ADDITION TO THE UPPER LOW...AN ASSOCIATED COLD FRONT WILL HANG UP OVER THE NORTH EARLY WED...THEN MOVE OVER THE REMAINDER OF THE AREA DURING THE AFTERNOON/EARLY EVENING...AGAIN WITH SOME TIMING DIFFERENCES. MOISTURE WILL BEGIN TO INCREASE TUE EVENING ESPECIALLY OVER THE NORTH AS THE COLD FRONT APPROACHES...WITH A CHANCE OF SHOWERS MAINLY ALONG THE WY BORDER AND THE PARK AND UINTA RANGES. THEN BY MORNING THE CONTINUED SOUTHWEST FLOW UPSTREAM OF THE LOW WILL BRING DEEPENING MOISTURE WITH MOUNTAIN SNOW AND A CHANCE OF VALLEY RAIN INCREASING OVER THE SOUTH AND WEST. BY THE AFTERNOON SNOW WILL BECOME WIDESPREAD OVER THE SOUTHERN MOUNTAINS AS THE FRONT APPROACHES AND THE AIR MASS BECOMES MORE UNSTABLE. EXPECT PERIODS OF HEAVY SNOW ESPECIALLY DURING THE AFTERNOON AND EVENING WHILE THE SOUTH-SOUTHWEST OROGRAPHICS PERSIST. MUCH COOLER TEMPS EXPECTED ON WED DUE TO THE CLOUDS/PCPN AND COOLER AIR MOVING OVER THE AREA. WHILE NIGHTTIME LOWS WILL BE COOLER THEN TUE NIGHT'S...THEY WILL REMAIN SOMEWHAT MODERATE IN THE UNSETTLED FLOW. BY THU MORNING THE TRACK OF THE LOW BECOMES MORE PROBLEMATIC. DUE TO ITS PROXIMITY...SMALL DIFFERENCES IN POSITION COULD MEAN BIG DIFFERENCES IN OUR SENSIBLE WEATHER...AND EACH MODEL RUN HAS BEEN DIFFERENT. FOR NOW HAVE INCREASED POPS OVER THE SOUTHERN MOUNTAINS WED NIGHT INTO THU. THE 12Z RUNS SHOW THE LOW ONLY SLOWLY MOVING ACROSS NORTHERN OR CENTRAL NM...THEN POSSIBLY EVEN RETROGRADING BACK WEST A LITTLE BY THE WEEKEND. BUT BACK TO THU...THE FLOW DOES BECOME EASTERLY...WHICH IS NOT SO FAVORABLE FOR OUR SIDE OF THE DIVIDE. BUT SOME MOISTURE IN THE WRAP-AROUND WILL KEEP SHOWERS GOING ALONG THE SOUTHEAST PORTION. HOWEVER ANY ACCUMULATIONS WILL BE LIGHT. AGREE WITH THE EARLIER FORECAST OF ADVISORY AMOUNTS FOR THE SOUTHERN MOUNTAINS...AND POSSIBLE INTO THE WEST ELKS. HOWEVER THERE STILL IS A LOT OF UNCERTAINTY AROUND THE DURATION OF THIS EVENT...DUE TO THE TRACK OF THE LOW. SO WILL HOLD OFF ISSUING ANY HIGHLIGHTS AT THIS TIME. AS MENTIONED ABOVE THE LOW MAY LINGER TO OUR SOUTH POSSIBLY INTO THE WEEKEND...WHICH COULD KEEP THE SOUTHEAST EDGES UNSETTLED. BUT FORECAST CONFIDENCE IS LOW. THEREFORE WILL KEEP THE DRYING TREND THU EVENING AND BEYOND...WITH ABOVE NORMAL TEMPERATURES. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY EVENING) ISSUED AT 832 PM MST MON MAR 5 2012 VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24 HRS WITH SOME HIGH CLOUDS MOVING OVER THE AREA AROUND NOONTIME TUESDAY. MAIN CONCERN WILL BE STRONG WINDS REACHING 20 TO 30 MPH SUSTAINED FOR NRN VALLEYS OVER CO AND SERN UT WHILE MOUNTAIN TOP WINDS WILL APPROACH 50 MPH WITH HIGHER GUSTS. TURBULENCE WILL BE COMMON NEAR MOUNTAIN RIDGES. LOW LEVEL WIND SHEAR WILL ALSO BE POSSIBLE FOR MANY TAF SITES TOMORROW AFTERNOON. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && SHORT TERM...JDC LONG TERM....EH AVIATION...TGR
Hazardous weather outlook, Mar 5, 5:45 AM MST, 21 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MST MON MAR 5 2012 COZ001>014-017>023-UTZ022>025-027>029-061245- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 545 AM MST MON MAR 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY GUSTY SOUTHWEST WINDS WILL DEVELOP ON TUESDAY. AFTERNOON GUSTS WILL REACH 30 MPH IN MOST VALLEYS AND 45 TO 50 MPH IN THE MOUNTAINS. ANOTHER STORM IS TAKING SHAPE FOR TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. SNOWFALL WILL FAVOR THE SOUTHERN MOUNTAINS WHERE ADVISORY LEVEL AMOUNTS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JOE/NL
In the hours before
Local storm report, Mar 6, 3:30 AM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
330 AM MST TUE MAR 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM NON-TSTM WND GST 3 WSW RED MOUNTAIN PASS 37.88N 107.74W
03/06/2012 M58 MPH SAN JUAN CO MESONET
WIND GUST MEASURED AT THE EAGLE SNOTEL.
&&
EVENT NUMBER GJT1200263
DCThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 3:45 PM MST | Winter Weather Advisory | GJT | Grand, San Juan | 31 hr |
Nearby
Wind Advisories in Colorado, 2012Wind Advisories in Utah, 2012Every wind advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.